Alert archive / Maine / Beach Hazards Statements in 2018
Beach Hazards Statement 5, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at Jun 1, 2018, 3:29 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 2, 2018, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2018, 3:29 PM EDT (19:29 UTC)
- In effect from
- Jun 2, 2018, 8:00 AM EDT
- Expired
- Jun 2, 2018, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WHUS41 KGYX 011929 CFWGYX Coastal Hazard Message National Weather Service Gray ME 329 PM EDT Fri Jun 1 2018 ...COLD OCEAN WATER TEMPERATURES WILL BE HAZARDOUS FOR UNPROTECTED WATER SPORTING ACTIVITIES... .A warm and pleasant day is expected on Saturday, with temperatures along the beaches warming into the 70s to near 80 degrees. However, water temperatures remain only in the low 50s, posing a risk of hypothermia and death for anyone who accidentally falls into the water. MEZ023>028-NHZ014-021200- /O.NEW.KGYX.BH.S.0005.180602T1200Z-180603T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 329 PM EDT Fri Jun 1 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... The National Weather Service in Gray has issued a Beach Hazards Statement, which is in effect from Saturday morning through Saturday evening. * Location...Coastal western Maine and New Hampshire. * Beach Hazard...The warm air temperatures in the upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the low 50s. * Timing...Saturday. * Winds...North winds 10 to 15 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
2 follow-up statements
100 WHUS41 KGYX 020724 CFWGYX Coastal Hazard Message National Weather Service Gray ME 324 AM EDT Sat Jun 2 2018 ...COLD OCEAN WATER TEMPERATURES WILL BE HAZARDOUS FOR UNPROTECTED WATER SPORTING ACTIVITIES... .A warm and pleasant day is expected on today, with temperatures along the beaches warming into the 70s to near 80 degrees. However, water temperatures remain only in the low 50s, posing a risk of hypothermia and death for anyone who accidentally falls into the water. MEZ023>028-NHZ014-021530- /O.CON.KGYX.BH.S.0005.180602T1200Z-180603T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 324 AM EDT Sat Jun 2 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * Location...Coastal western Maine and New Hampshire. * Beach Hazard...The warm air temperatures in the upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the low 50s. * Timing...Saturday. * Winds...North winds 10 to 15 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
034 WHUS41 KGYX 021409 CFWGYX Coastal Hazard Message National Weather Service Gray ME 1009 AM EDT Sat Jun 2 2018 ...COLD OCEAN WATER TEMPERATURES WILL BE HAZARDOUS FOR UNPROTECTED WATER SPORTING ACTIVITIES... .A warm and pleasant day is expected today, with temperatures along the beaches warming into the 70s to near 80 degrees. However, water temperatures remain only in the low 50s, posing a risk of hypothermia and death for anyone who accidentally falls into the water. MEZ023>028-NHZ014-030000- /O.CON.KGYX.BH.S.0005.000000T0000Z-180603T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 1009 AM EDT Sat Jun 2 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Location...Coastal western Maine and New Hampshire. * Beach Hazard...The warm air temperatures in the upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the low 50s. * Timing...Saturday. * Winds...North winds 10 to 15 mph. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 1, 1:35 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 1, 1:35 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Gray ME 135 PM EDT Fri Jun 1 2018 .SYNOPSIS... A slow moving cold front will bring showers and thunderstorms into the region today into this evening with locally heavy rainfall possible. The front will push south of the region after midnight and high pressure will build in from the north on Saturday. High pressure will crest over the area Saturday night and will shift offshore on Sunday. High pressure will hold offshore Sunday night and Monday as a complex area of low pressure develops south and west of the forecast area. Low pressure will push in from the west Monday night and Tuesday as another area of low pressure passes offshore. && .NEAR TERM /TODAY/... 130PM UPDATE... Have made some adjustments to hourly precipitation chances. Initial area of very light rain is moving into western Maine and dissipating. Have only seen precipitation reports of a trace with this, so did not hit this heavily. Focus continues to be on the potential for thunderstorms to develop over northwestern areas as an upper trough slides in above this uncomfortably humid air mass that is in place. If we can get some thunderstorms going, then we will have some pretty efficient rain production and heavy rainfall rates. In addition to slow storm movement, we could have some flash flooding issues. The most likely area to see this heavy rain is in northwest Maine. Southern and coastal areas may not see much if any rain from this frontal passage, and if they do it will be this evening. 930AM UPDATE... Breaks in overcast are starting to develop on satellite which will aid in convective initiation this afternoon. 12Z GYX sounding showed 1.83" of precipitable water, just short of the 1.86" record for this date/time. Expect increasing shower coverage through the northern mountains after noon with heavy rain as the main threat. Initial storm motion is expected to be around 260 at 10kts which may be just barely enough motion to keep flash flooding threat at bay. 7AM UPDATE... Showers ahead of a warm front currently pushing into southwest New Hampshire and latest HRRR holds this activity together as it continues east through mid morning. Have updated pops and wx grids based on current radar trends and aside from a few temp and td tweaks no other changes planned attm. ORIGINAL DISCUSSION... Slow moving cold front will gradually drop south into the region today. Higher clouds ahead of this system already overspreading most western zones and expect this higher cloud cover to overspread the remainder of the forecast area through 800 AM. Radar showing little in the way of shower activity at the moment...but HRRR brings shower activity currently developing in the lower Hudson Valley through southern New Hampshire through the morning hours but not looking for much in the way of QPF in this preliminary round. Later today as the front edges in from the northwest...expect more in the way of convection to develop...mainly in northern zones...gradually dropping south through the early evening. Little in the way of forcing along this boundary and with all the cloud cover...tough to say where and when convective temps will be reached. Another complicating factor will be ocean stratus which has moved into much of the forecast area and may take most of the morning to burn off with higher clouds above. With weak flow aloft and PWAT's bordering on 2 inches expect any convection to produce heavy rainfall and flashy basins in the north will have to watched closely for rapid accumulations. One or two thunderstorms may produce locally strong gusty winds as well. High temps today will vary around the area depending on breaks in the overcast but expect warmest readings in the north where lower to mid 80s will be possible. Remainder of the area will see highs in the mid 70s to lower 80s. && .SHORT TERM /TONIGHT AND SATURDAY/... Showers and any lingering thunderstorms will gradually come to an end overnight from north to south. Expect a lot low level moisture to linger into Saturday morning. Looking for areas of fog overnight in areas of the north that clear and especially in southern and coastal areas. Lows overnight will range from the mid 50s north to the mid 60s south. Clouds will gradually give way to partly to mostly sunny skies on Saturday as high pressure builds in from the north. Highs will generally range through the 70s in the north and upper 70s to lower 80s in the south. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Considerable uncertainty exists in the forecast, especially PoPs, for early next week as 00z deterministic and ensemble model information continues to show a significant spread in potential solutions. One thing is pretty certain in that high pressure ridging will build overhead from the north Saturday night and Sunday providing cool conditions. The uncertainty then comes in on Monday, especially with low pressure expected to move to our south potentially bringing overrunning rainfall to the region. However, plenty of spread still exists. For example, the 00z deterministic ECMWF is now mostly dry on Monday as SFC low pressure passes too far to the south to be much of a player here. Even the other solutions have slowed down the arrival of rain on Monday. For the time being, have blended the possibilities allowing for mainly chance PoPs across the region Monday as it could very well end up dry. Much of our forecast area needs the rain, but systems have been finding ways lately to keep us dry. The best chance of precipitation may indeed be Monday night or Tuesday with upper low pressure expected in some guidance to bring rain. After that, we'll have to see how long this low hangs around - the spread there is also quite wide. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Short Term...MVFR ceilings this morning giving way to VFR conditions in the afternoon. Expect areas of MVFR/IFR ceilings and vsby in Showers and Thunderstorms. Areas of IFR/LIFR ceilings and vsby Friday night....improving to VFR on Saturday. Long Term...VFR conditions are expected Saturday night and Sunday. Model solutions have improved for Monday allowing for VFR conditions much of the day. Conditions may deteriorate Monday night and Tuesday. && .MARINE... Short Term...Winds may approach SCA levels Saturday night in increasing northeast flow. Long Term...SCA conditions will be possible early next week in association with low pressure moving by to the south Monday and another low pressure system possibly diving in from the north Tuesday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM UPDATE...Kimble
Hazardous weather outlook, Jun 1, 3:56 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 356 AM EDT Fri Jun 1 2018 MEZ007>009-012>014-018>028-NHZ001>015-020800- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 356 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. These storms will be slow moving and produce heavy rainfall rates. This could result in localized flash flooding, with the greatest threat area being in the mountains and foothills. One or two storms could produce strong gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. ANZ150>154-020800- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 356 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 1, 2:57 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Gray ME 257 PM EDT FRI JUN 1 2018 MEZ008-009-011930- Northern Franklin-Central Somerset- 257 PM EDT FRI JUN 1 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SOMERSET AND EAST CENTRAL FRANKLIN COUNTIES... At 255 PM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles northwest of Carrabassett Valley to near Kingfield. Movement was northeast at 5 mph. Wind gusts of 50 to 55 mph and very heavy rainfall are possible with these storms. Locations impacted include... Eustis, Kingfield, Bingham, Carrabassett Valley, Embden, Dead River, Pierce Pond, Flagstaff, Moscow, Lexington, Wyman, New Portland, Freeman and Mount Abram. This also includes... The Bigelows, West Carry Pond, Middle Carry Pond, East Carry Pond, and Pierce Pond. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. If you are on or near Flagstaff Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4537 7012 4505 6980 4486 7015 4519 7046 TIME...MOT...LOC 1855Z 210DEG 5KT 4515 7031 4496 7010 MBC
Special weather statement, Jun 1, 3:26 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Gray ME
326 PM EDT FRI JUN 1 2018
MEZ008-009-014-012000-
Southern Somerset-Northern Franklin-Central Somerset-
326 PM EDT FRI JUN 1 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SOMERSET AND
EAST CENTRAL FRANKLIN COUNTIES...
At 325 PM EDT, strong thunderstorms were clustered 9 miles north of
Carrabassett Valley, or 14 miles east of Eustis, moving northeast at
10 mph.
Wind gusts up to 50 mph are possible with this storm. Torrential
rainfall is occurring. Up to 1 inch of rainfall has already fallen
and additional rain of 1 to 2 inches is expected.
Locations impacted include...
Kingfield, Bingham, Carrabassett Valley, Kingsbury Plantation,
Embden, Shirley, Brighton Plantation, Caratunk Plantation, Dead
River, Carrying Place, Moscow, Lexington, Flagstaff and East Moxie.
This also includes...
The Bigelows, West Carry Pond, Pleasant Pond Mountain, Moxie Bald
Mountain, and Middle Carry Pond.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4531 6970 4529 6971 4510 6965 4486 7010
4520 7038 4553 6978
TIME...MOT...LOC 1925Z 231DEG 8KT 4521 7018
MBCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:57 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Jun 1, 3:26 PM EDT | Special Weather Statement | GYX | Somerset | 34 min |
| Jun 1, 3:40 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 65 min |
Nearby
Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.